Automatic Proof of Theta-Function Identities

  • Jie Frye
  • Frank GarvanEmail author
Part of the Texts & Monographs in Symbolic Computation book series (TEXTSMONOGR)


This is a tutorial for using two new MAPLE packages, thetaids and ramarobinsids. The thetaids package is designed for proving generalized eta-product identities using the valence formula for modular functions. We show how this package can be used to find theta-function identities as well as prove them. As an application, we show how to find and prove Ramanujan’s 40 identities for his so called Rogers–Ramanujan functions G(q) and H(q). In his thesis Robins found similar identities for higher level generalized eta-products. Our ramarobinsids package is for finding and proving identities for generalizations of Ramanujan’s G(q) and H(q) and Robin’s extensions. These generalizations are associated with certain real Dirichlet characters. We find a total of over 150 identities.


  1. 1.
    G.E. Andrews, Ramunujan’s “lost” notebook. III. The Rogers–Ramanujan continued fraction. Adv. Math. 41(2), 186–208 (1981). MR 625893 (83m:10034c)MathSciNetCrossRefGoogle Scholar
  2. 2.
    A. Berkovich, H. Yesilyurt, On Rogers–Ramanujan functions, binary quadratic forms and eta-quotients. Proc. Am. Math. Soc. 142(3), 777–793 (2014). MR 3148513MathSciNetCrossRefGoogle Scholar
  3. 3.
    B.C. Berndt, Ramanujan’s Notebooks. Part III (Springer, New York, 1991). MR 1117903CrossRefGoogle Scholar
  4. 4.
    B.C. Berndt, An overview of Ramanujan’s notebooks, Ramanujan: Essays and Surveys. History of Mathematics, vol. 22 (American Mathematical Society, Providence, 2001), pp. 143–164. MR 1862749CrossRefGoogle Scholar
  5. 5.
    B.C. Berndt, G. Choi, Y.-S. Choi, H. Hahn, B.P. Yeap, A.J. Yee, H. Yesilyurt, J. Yi, Ramanujan’s forty identities for the Rogers–Ramanujan functions. Mem. Am. Math. Soc. 188(880), vi+96 (2007). MR 2323810MathSciNetCrossRefGoogle Scholar
  6. 6.
    A.J.F. Biagioli, A proof of some identities of Ramanujan using modular forms. Glasgow Math. J. 31(3), 271–295 (1989). MR 1021804MathSciNetCrossRefGoogle Scholar
  7. 7.
    B.J. Birch, A look back at Ramanujan’s notebooks. Math. Proc. Camb. Philos. Soc. 78, 73–79 (1975). MR 0379372MathSciNetCrossRefGoogle Scholar
  8. 8.
    B. Cho, J.K. Koo, Y.K. Park, Arithmetic of the Ramanujan–Göllnitz–Gordon continued fraction. J. Number Theory 129(4), 922–947 (2009). MR 2499414MathSciNetCrossRefGoogle Scholar
  9. 9.
    F. Garvan, A \(q\)-product tutorial for a \(q\)-series MAPLE package, Sém. Lothar. Combin. 42 (1999). Art. B42d, 27 pp. (electronic), The Andrews Festschrift (Maratea 1998) MR 1701583 (2000f:33001)Google Scholar
  10. 10.
    H. Göllnitz, Partitionen mit Differenzenbedingungen. J. Reine Angew. Math. 225, 154–190 (1967). MR 0211973MathSciNetzbMATHGoogle Scholar
  11. 11.
    B. Gordon, Some continued fractions of the Rogers–Ramanujan type. Duke Math. J. 32, 741–748 (1965). MR 0184001MathSciNetCrossRefGoogle Scholar
  12. 12.
    S.-S. Huang, On modular relations for the Göllnitz–Gordon functions with applications to partitions. J. Number Theory 68(2), 178–216 (1998). MR 1605895MathSciNetCrossRefGoogle Scholar
  13. 13.
    T. Huber, D. Schultz, Generalized reciprocal identities. Proc. Am. Math. Soc. 144(11), 4627–4639 (2016). MR 3544515MathSciNetCrossRefGoogle Scholar
  14. 14.
    D.A. Ireland, A Dirichlet character table generator (2013),
  15. 15.
    J. Lovejoy, R. Osburn, The Bailey chain and mock theta functions. Adv. Math. 238, 442–458 (2013). MR 3033639MathSciNetCrossRefGoogle Scholar
  16. 16.
    J. Lovejoy, R. Osburn, Mixed mock modular \(q\)-series. J. Indian Math. Soc. (N.S.) (2013). Special volume to commemorate the 125th birth anniversary of Srinivasa Ramanujan, 45–61. MR 3157335Google Scholar
  17. 17.
    J. Lovejoy, R. Osburn, \(q\)-hypergeometric double sums as mock theta functions. Pac. J. Math. 264(1), 151–162 (2013). MR 3079764MathSciNetCrossRefGoogle Scholar
  18. 18.
    J. Lovejoy, R. Osburn, On two 10th-order mock theta identities. Ramanujan J. 36(1–2), 117–121 (2015). MR 3296714MathSciNetCrossRefGoogle Scholar
  19. 19.
    R.A. Rankin, Modular Forms and Functions (Cambridge University Press, Cambridge, 1977). MR 0498390 (58 #16518)Google Scholar
  20. 20.
    S. Robins, Arithmetic properties of modular forms, ProQuest LLC, Ann Arbor, MI, 1991. Thesis (Ph.D.)–University of California, Los Angeles. MR 2686433Google Scholar
  21. 21.
    S. Robins, Generalized Dedekind \(\eta \)-products, The Rademacher Legacy to Mathematics (University Park, PA, 1992). Contemporary Mathematics, vol. 166 (American Mathematical Society, Providence, 1994), pp. 119–128. MR 1284055 (95k:11061)Google Scholar
  22. 22.
    L. Ye, A symbolic decision procedure for relations arising among Taylor coefficients of classical Jacobi theta functions. J. Symb. Comput. 82, 134–163 (2017). MR 3608235MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Bunker Hill Community CollegeBostonUSA
  2. 2.Department of MathematicsUniversity of FloridaGainesvilleUSA

Personalised recommendations